PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can I give aspirin to children under age 18?

ANSWER

Giving aspirin to a child can cause a rare, life-threatening condition called Reye’s syndrome. Never give your child something with aspirin in it unless your doctor recommends it.

From: Safely Treat Children's Fever and Pain WebMD Medical Reference

SOURCES:

FDA: ''Kids Aren't Just Small Adults - Medicines, Children and the Care Every Child Deserves,'' ''Nonprescription Cough and Cold Medicine Use in Children,'' ''Using Over-the-Counter Cough and Cold Products in Children,'' and ''Got a Sick Kid? Don’t Guess. Read the Label. Make Sure You’re Giving Your Children the Right Medicine and the Right Amount.''

Be MedWise: ''Ten Tips for Parents.''

American Academy of Pediatrics: "Acetaminophen Toxicity in Children,'' ''American Academy of Pediatrics Urges Caution in Use of Over-the-Counter Cough and Cold Medicines.''

Familydoctor.org: “OTC Cough and Cold Medicines and My Child: What Do I Need to Know?”

American Academy of Pediatrics: Healthy Children: “Over the Counter Medicines,” “My Child Seems to Get a Lot of Colds. Is This Normal?” “Reye Syndrome,” “When to Call Your Pediatrician.”

U.S. Pharmacist: “Pediatric OTC Cough and Cold Product Safety.”

Reviewed by Dan Brennan on October 22, 2017

SOURCES:

FDA: ''Kids Aren't Just Small Adults - Medicines, Children and the Care Every Child Deserves,'' ''Nonprescription Cough and Cold Medicine Use in Children,'' ''Using Over-the-Counter Cough and Cold Products in Children,'' and ''Got a Sick Kid? Don’t Guess. Read the Label. Make Sure You’re Giving Your Children the Right Medicine and the Right Amount.''

Be MedWise: ''Ten Tips for Parents.''

American Academy of Pediatrics: "Acetaminophen Toxicity in Children,'' ''American Academy of Pediatrics Urges Caution in Use of Over-the-Counter Cough and Cold Medicines.''

Familydoctor.org: “OTC Cough and Cold Medicines and My Child: What Do I Need to Know?”

American Academy of Pediatrics: Healthy Children: “Over the Counter Medicines,” “My Child Seems to Get a Lot of Colds. Is This Normal?” “Reye Syndrome,” “When to Call Your Pediatrician.”

U.S. Pharmacist: “Pediatric OTC Cough and Cold Product Safety.”

Reviewed by Dan Brennan on October 22, 2017

NEXT QUESTION:

What are topical painkillers?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.